Wyoming, 2014

Winter Storm in Wyoming, January 12 to 13, 2014

January 12 to 13, 2014 · NWS CYS · 10 events in 2 counties and zones

A potent Pacific storm system and moist upslope flow produced an extended period of moderate snowfall over the Snowy and Sierra Madre ranges. West to northwest winds gusted over 50 mph which created near blizzard conditions.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent Pacific storm system and moist upslope flow produced an extended period of moderate snowfall over the Snowy and Sierra Madre ranges. West to northwest winds gusted over 50 mph which created near blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 11, 10:41 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jan 11, 10:41 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1041 PM MST SAT JAN 11 2014

.UPDATE...
ISSUED AT 913 PM MST SAT JAN 11 2014

HIGH WIND CRITERIA HAS SOLIDLY BEEN HIT THIS EVENING ACROSS THE
ARLINGTON AREA...WITH GUSTS ABOVE 58 MPH AT NUMEROUS OBSERATIONS
SITES. OTHER PARTS OF THE WARNED AREA...MOST NOTABLY IN AND AROUND
THE SOUTHERN LARAMIE RANGE HAVE DROPPED OFF CONSIDERABLY. INITIAL
LOOK AT 00Z MODEL GUIDANCE POINTS TO PERHAPS A LULL CENTERED
AROUND 12Z...5 AM SUNDAY BEFORE RAMPING UP AGAIN THEREAFTER.
MODELS STILL SHOW A WIDESPREAD HIGH WIND EVENT TAKING SHAPE MAINLY
ACROSS SOUTHEAST WYOMING. WIDESPREAD WIND GUSTS TO AROUND 60 MPH
ARE LIKELY. OVERALL...LOCATIONS IN THE WESTERN NEBRASKA PANHANDLE
WILL BE JUST BELOW HIGH WIND CRITERIA...BUT SOLIDLY IN AN
ADVISORY. ASIDE FROM THE WIND...STILL AWAITING SNOW TO BEGIN
FALLING AT KRWL. MODELS HAVE DELAYED ITS ONSET BY A FEW HOURS...SO
SHOULD SEE IT BETWEEN 06-15Z THERE. SEVERAL INCHES OF NEW SNOW
ALONG WITH WINDY CONDITIONS WILL CREATE SOME POOR TRAVELING
CONDITIONS FOR A WHILE EARLY SUNDAY MORNING. SEE NO REASON TO MAKE
ANY CHANGES TO THE CURRENT HIGHLIGHT PACKAGE.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 502 PM MST SAT JAN 11 2014

WINDS THIS AFTERNOON HAVE DIMINISHED SOMEWHAT ACROSS THE FORECAST
AREA...BUT OBSERVATIONS ARE ALREADY SHOWING A TREND BACK UPWARD IN
THE WIND PRONE ARES ALONG AND WEST OF THE LARAMIE RANGE. WENT AHEAD
AND CANCELLED THIS AFTERNOONS WARNING FOR CENTRAL LARAMIE COUNTY AS
WINDS ARE LIGHTER IN COMPARISON TO EARLIER THIS AFTERNOON. MADE A
FEW OTHER CHANGES TO THE WIND HIGHLIGHTS TO ACCOUNT FOR CURRENT
OBSERVATIONS AND FUTURE TRENDS AS SUGGESTED BY 12Z/18Z MODELS. WENT
AHEAD AND STARTED THE WARNING EARLIER FOR NORTHERN CARBON COUNTY AS
NEARBY LOCATIONS WERE ALREADY GUSTING 60 TO 70 MPH. NEXT...ADDED IN
THE NORTHERN LARAMIE RANGE AND LARAMIE VALLEY TO THE WARNING FOR
TONIGHT. CONSENSUS BETWEEN THE MODELS INDICATES 700 MB WINDS WILL
PEAK AT AROUND 80 KTS OVER THE NORTHERN LARAMIE RANGE
TONIGHT...WHICH WOULD TRANSLATE TO SFC WIND SPEEDS GUSTING OVER 75
MPH HERE. WINDS WERE ALREADY GUSTY THIS AFTERNOON IN THE LARAMIE
VALLEY...ESPECIALLY NORTHERN PORTIONS OF THE VALLEY...AND GUIDANCE
SUGGESTS WINDS WILL BE AS STRONG TONIGHT SO WENT AHEAD AND INCLUDED
THIS AREA IN THE WARNING AS WELL. THEN...EXTENDED THE WIND WARNINGS
TO ACCOUNT FOR TOMORROWS MORE WIDESPREAD WIND EVENT...AND EVEN INTO
MONDAY FOR THE WIND PRONE REGIONS AS CONFIDENCE IS HIGH THAT STRONG
WINDS WILL CONTINUE THROUGH THIS TIME.

THE WIDESPREAD EVENT TOMORROW WILL BE MORE OF A BORA TYPE EVENT AS A
RATHER POTENT SHORTWAVE AND COLD FRONT MOVE ACROSS THE FORECAST AREA
BEGINNING SUNDAY MORNING. THE COLD FRONT LOOKS TO MOVE EASTWARD
THROUGH THE FORECAST AREA EARLY IN THE MORNING...WITH MIDLEVEL
TROUGH OVERHEAD AROUND 18Z. BEHIND THE FRONT...WINDS WILL BE ON THE
RISE WITH STRONG WINDS EXPECTED TO BE MORE WIDESPREAD ACROSS THE CWA
THROUGH THE AFTERNOON DUE TO STRONG PRESSURE RISES AND INCREASING
SUBSIDENCE BEHIND THE SHORTWAVE TROUGH AS IT MOVES EASTWARD.
AGAIN...EXTENDED THE CURRENT WARNINGS TO ACCOUNT FOR THIS BORA TYPE
WIND EVENT THAT WILL RAMP UP QUICKLY SHORTLY AFTER SUNRISE. WILL
ALSO EXTEND WIND HIGHLIGHTS TO INCLUDE MORE OF THE EASTERN PLAINS
STARTING AT 14Z. WILL INCLUDING GOSHEN...LARAMIE AND KIMBALL
COUNTIES IN THE WARNING...WITH A WIND ADVISORY FOR THE REMAINDER OF
THE NEBRASKA PANHANDLE. COULD SEE NEAR WARNING CRITERIA FOR SCOTTS
BLUFF...BANNER...AND CHEYENNE COUNTIES IN THE PANHANDLE TOMORROW
AFTERNOON BUT AT THIS TIME CONFIDENCE IS SOMEWHAT LOW IN THIS
SITUATION PANNING OUT. WILL LET THE NIGHT SHIFT TAKE ANOTHER LOOK.

WITH REGARDS TO SNOW POTENTIAL...UPGRADED THE WINTER STORM WATCH TO
A WARNING FOR THE MOUNTAINS AS STRONG SOUTHWEST FLOW ALOFT WILL
COMBINE WITH THE COLD FRONT AND UPPER LEVEL SHORTWAVE TO BRING A GOOD
CHANCE FOR ACCUMULATING SNOW TONIGHT. STRONG WESTERLY UPSLOPE FLOW
AND LLVL MOISTURE WILL PERSIST THROUGH MONDAY MORNING IN THIS
PATTERN...WITH SNOW LOOKING TO TAPER OFF MONDAY AFTERNOON SO
EXTENDED THE WARNING THROUGH THIS TIME. STORM TOTAL SNOW SHOULD
RANGE ANYWHERE FROM 10 TO 17 INCHES IN THE MOUNTAINS...WITH SOME
HIGHER TOTALS POSSIBLE ALONG WEST FACING SLOPES. ALONG WITH THE
SNOW WILL BE VERY STRONG WINDS WHICH WILL REDUCE VISIBILITIES TO
NEAR ZERO AT TIMES AND MAKE FOR EXTREMELY DIFFICULT TRAVEL CONDITIONS.

CONDITIONS WILL DRY OUT FOR TUESDAY...ALTHO FAST FLOW ALOFT AND
INCREASING SUBSIDENCE ON THE ANTICYCLONIC SIDE OF THE JET WILL
MAINTAIN STRONG WINDS IN THE WIND PRONE AREAS OF SOUTHEAST WYOMING.
THEREFORE...WILL LIKELY SEE HIGH WIND WARNINGS CONTINUE IN THESE
AREAS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 502 PM MST SAT JAN 11 2014

OVERALL CONSENSUS OF THE 12Z NUMERICAL MODEL GUIDANCE DEPICTS A
HIGHLY AMPLIFIED UPPER LEVEL PATTERN DOMINATED BY A RIDGE FROM THE
ROCKIES WESTWARD AND A TROUGH FROM THE GREAT PLAINS EASTWARD. UPPER
JET RESPONSIBLE FOR THE STRONG WESTERLY EARLY IN THE WEEK WILL SHIFT
EAST AS THE RIDGE BUILDS EAST TOWARD THE CWA. AS A RESULT...THE LOW
LEVEL PRESSURE GRADIENT WILL RELAX WITH WINDS DECREASING BUT STILL
BREEZY FOR THE REST OF THE WEEK. THE LAST IN THE SERIES OF
SHORTWAVES IN THE NORTHWEST FLOW ALOFT WILL BRING SOME LIGHT
PRECIPITATION TO NORTHERN AND WESTERN PORTIONS OF THE CWA TUESDAY.
NO SENSIBLE WEATHER IS EXPECTED TUESDAY NIGHT THROUGH SATURDAY AS
THE MAIN STORM TRACK WILL AFFECT THE UPPER MIDWEST...GREAT LAKES AND
NORTHEAST.

AFTER A SLIGHT COOL DOWN TUESDAY WITH HIGHS IN THE 30S TO MID 40S...
TEMPERATURES WILL REBOUND 5 TO 10 DEGREES WEDNESDAY WITH 700MB
TEMPERATURES NEAR 0C. THE MODELS USHER IN A BACKDOOR FRONT TO THE
LARAMIE RANGE WEDNESDAY NIGHT. WINDS ON THE PLAINS WILL SHIFT TO
NORTHWEST AND BECOME QUITE BREEZY THURSDAY. 700MB TEMPERATURES
RANGE FROM -4C WEST OF LARAMIE RANGE TO -8C EAST...WITH HIGH
TEMPERATURES 5 TO 10 DEGREES COOLER. THE FRONT LIFTS NORTHEAST AS
A WARM FRONT FRIDAY WITH SLIGHTLY MILDER TEMPERATURES. THE
MODERATING TEMPERATURE TREND WILL CONTINUE SATURDAY WITH 700B
TEMPERATURES REBOUNDING TO NEAR 0C.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY EVENING)
ISSUED AT 1040 PM MST SAT JAN 11 2014

THE VERY WINDY PERIOD WILL CONTINUE AT AREA TERMINALS THROUGH THIS
TAF CYCLE. ONGOING STRONG WINDS WILL CONTINUE AT KRWL AND KLAR WHERE
GUSTS OF 35 TO 45 KNOTS A GOOD BET TONIGHT AND TOMORROW. KCYS WILL
SEE SLIGHTLY LESS WINDS OVERNIGHT...BUT WILL RAMP UP AFTER 18Z
SUNDAY. WESTERN NEBRASKA PANHANDLE LOCATIONS WILL SEE WINDS
RELATIVELY LIGHT OVERNIGHT...ON THE ORDER OF 10 TO 15 KNOTS. THESE
WILL INCREASE AFTER 17Z OR 18Z SUNDAY AS WELL...WITH GUSTS TO
BETWEEN 40 AND 45 KNOTS LIKELY. OTHERWISE...EXPECT VFR CONDITIONS TO
PREVAIL WITH THE EXCEPTION OF KRWL WHERE MVFR/IFR CIGS AND
VISIBILITIES EXPECTED BETWEEN 08Z AND 15Z IN -SN.

&&

.FIRE WEATHER...
ISSUED AT 502 PM MST SAT JAN 11 2014

WINDY ACROSS MOST OF THE FORECAST AREA THROUGH MIDWEEK. GENERALLY
DRY WITH ACCUMULATING SNOW CONFINED TO THE MOUNTAINS OF SOUTHEAST
WYOMING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 7 AM TO 5 PM MST SUNDAY FOR WYZ108-118-
     119.

     HIGH WIND WARNING UNTIL 5 PM MST SUNDAY FOR WYZ101-104-105-107-
     109-115.

     HIGH WIND WARNING UNTIL 5 PM MST MONDAY FOR WYZ106-110-116-117.

     HIGH WIND WARNING UNTIL 6 AM MST SUNDAY FOR WYZ103.

     WINTER STORM WARNING UNTIL 5 PM MST MONDAY FOR WYZ112-114.

NE...WIND ADVISORY FROM 7 AM TO 5 PM MST SUNDAY FOR NEZ002-003-
     019>021-055-095-096.

     HIGH WIND WARNING FROM 7 AM TO 5 PM MST SUNDAY FOR NEZ054.

&&

UPDATE...HAHN
SHORT TERM...RJM
LONG TERM...JAMSKI
AVIATION...HAHN
FIRE WEATHER...RJM
Hazardous weather outlook, Jan 11, 11:39 AM MST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1139 AM MST SAT JAN 11 2014

WYZ101>111-113-115>119-121845-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1139 AM MST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS WILL OCCUR OVER PORTIONS OF SOUTHEAST WYOMING TODAY
AND TONIGHT. STRONG WINDS TODAY WILL MAINLY BE FOUND IN THE WIND
PRONE AREAS ALONG AND WEST OF INTERSTATE 25 WHERE SUSTAINED WINDS
OF 40 TO 50 MPH WILL BE COMMON WITH GUSTS RANGING FROM 60 TO 75
MPH. THE STRONGEST WINDS ARE EXPECTED NEAR ARLINGTON AND BORDEAUX.
STRONG WINDS ARE EXPECTED TO SPREAD INTO LOWER ELEVATIONS OF
SOUTHEAST WYOMING MAINLY ALONG AND WEST OF THE LARAMIE RANGE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS MAY SPREAD ACROSS MUCH OF SOUTHEAST WYOMING SUNDAY
AFTERNOON. THERE IS THE POTENTIAL OF PERIODS OF STRONG WINDS
THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ112-114-121845-
SIERRA MADRE RANGE-SNOWY RANGE-
1139 AM MST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL DEVELOP TONIGHT OVER THE SNOWY AND SIERRA MADRE
MOUNTAINS. THIS NEXT ROUND OF SNOW IS EXPECTED TO CONTINUE INTO
MONDAY MORNING BEFORE ENDING. SNOWFALL ACCUMULATIONS ARE GENERALLY
EXPECTED TO BE BETWEEN 10 AND 15 INCHES BUT UPWARDS OF 20 INCHES
IS POSSIBLE ALONG WESTWARD FACING SLOPES. SOUTHWEST WINDS WILL BE
STRONG AS WELL...GUSTING 50 TO 55 MPH TODAY AND TONIGHT AND WILL
REDUCE VISIBILITIES AND PRODUCE SLICK ROADS IN AREAS OF BLOWING
SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-121845-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1139 AM MST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDY CONDITIONS WILL OCCUR OVER THE NEBRASKA PANHANDLE BOTH
SUNDAY AFTERNOON AND AGAIN MONDAY. THERE IS THE POTENTIAL FOR
STRONG WINDS TO DEVELOP WITH WIND GUSTS UPWARDS OF 60 MPH BOTH
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jan 11, 6:05 PM MST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
605 PM MST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     NON-TSTM WND GST ELK MOUNTAIN            41.69N 106.41W
01/11/2014  M57 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 41 MPH.

&&

BCHAPMAN
Local storm report, Jan 11, 7:37 PM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
737 PM MST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     NON-TSTM WND GST ELK MOUNTAIN            41.69N 106.41W
01/11/2014  M56 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 45 MPH.

&&

BCHAPMAN
Local storm report, Jan 11, 8:06 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
806 PM MST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
01/11/2014  M50 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 41 MPH.

0746 PM     NON-TSTM WND GST ELK MOUNTAIN            41.69N 106.41W
01/11/2014  M54 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43 MPH.

0745 PM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
01/11/2014  M52 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 41 MPH

&&

BCHAPMAN
Local storm report, Jan 11, 8:43 PM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
843 PM MST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/11/2014  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 45 MPH.

0830 PM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
01/11/2014  M53 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 44 MPH.

&&

BCHAPMAN
Local storm report, Jan 11, 9:03 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
903 PM MST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/11/2014  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 48 MPH.

0850 PM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.25W
01/11/2014  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43 MPH.

0851 PM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
01/11/2014  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 42 MPH.

0845 PM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.25W
01/11/2014  M52 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43 MPH.

&&

BCHAPMAN
Local storm report, Jan 11, 9:26 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
926 PM MST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
01/11/2014  M54 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 41 MPH.

0910 PM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.25W
01/11/2014  M57 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 45 MPH.

0915 PM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
01/11/2014  M53 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43 MPH.

0911 PM     NON-TSTM WND GST 15 E SINCLAIR           41.78N 106.83W
01/11/2014  M50 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 42 MPH.

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
January 12, 12:00 AM MST to January 13, 5:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 8880 ft) estimated 16 inches of snow.

Winter Storm, Sierra Madre Range

When
January 12, 12:00 AM MST to January 13, 5:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sandstone Ranger Station SNOTEL site (elevation 8150 ft) estimated 12 inches of snow.

Winter Storm, Sierra Madre Range

When
January 12, 12:00 AM MST to January 13, 5:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL site (elevation 9250 ft) estimated 22 inches of snow.

Winter Storm, Sierra Madre Range

When
January 12, 12:00 AM MST to January 13, 5:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 28 inches of snow.

Winter Storm, Sierra Madre Range

When
January 12, 12:00 AM MST to January 13, 5:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 24 inches of snow.

Winter Storm, Snowy Range

When
January 12, 12:00 AM MST to January 13, 5:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL site (elevation 10130 ft) estimated 12 inches of snow.

Winter Storm, Snowy Range

When
January 12, 12:00 AM MST to January 13, 5:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 18 inches of snow.

Winter Storm, Snowy Range

When
January 12, 12:00 AM MST to January 13, 5:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 24 inches of snow.

Winter Storm, Snowy Range

When
January 12, 12:00 AM MST to January 13, 5:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Cinnabar Park SNOTEL site (elevation 9574 ft) estimated 18 inches of snow.

Winter Storm, Snowy Range

When
January 12, 12:00 AM MST to January 13, 5:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10510 ft) estimated 20 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498821, 498824, 498829, 498832, 498834, 498837, 498839, 498840, 498841, 498842.